A 42-yr-old male was hemodialyzed for 2 yr with excellent control of calcium-phosphate metabolism. He received a cadaveric renal transplant but experienced a prolonged episode of acute tubular necrosis during which he could not tolerate phosphate-binding antacids. His calcium X phosphate product became markedly elevated for 20 days. Following a brief period of function, the homograft was removed on the 45th post-transplant day after severe rejection and subsequent infection. Chest X-ray was normal. Six days after graft nephrectomy, he became acutely dyspneic and markedly hypoxemic. Diffuse, flocculent pulmonary infiltrates appeared on the chest film. The patient expired 1 day later. At postmortem examination, there was severe, diffuse pulmonary alveolar calcification demonstrated by chemical and histologic examination. Although unlikely, the prolonged post-transplant period characterized by elevated calcium X phosphate product may have played a pathogenetic role. Calciphylaxis may have occurred, with hyperparathyroidism as the sensitizing agent and any of several drugs acting as challenger.
ASJC Scopus subject areas
- Physiology (medical)